It is estimated that in up to 25% of erection problems, prescribed drugs are the cause. How sexual function works is not fully understood but it involves messages passing between chemicals in the brain and the sex organs. Certain medications cause interference with these messages and the effect of this is erection failure.
However, assessing the cause of the problem can be less than straightforward. The disease itself may be having an effect on sexual function. In addition, a person affected by illness may feel generally unwell, tired, upset or stressed. It is quite common for people to feel embarrassed to discuss these issues with their doctor.
If you are worried that your illness or the side effects of medication are causing problems with your sex life, it is worth bringing this up with your GP. Quality of life is important and if you have a long-term illness, the problem may not go away without help. It is of course, vital not to make any changes in your medication regime without medical advice.
Your interest in sex is likely to be affected by your sense of well being. Any medicines that may cause lethargy, drowsiness or weight gain may reduce your interest in sex.
Sex drive is influenced by reproductive hormones, particularly testosterone, so any medication that reduces testosterone levels is likely to have an impact on sexual arousal. As certain chemicals in the brain are involved in orgasm and ejaculation, medicines that disturb these chemicals may create problems with sex.
For example, some medications for lowering blood pressure are a common cause of erection problems. This is because of effects on the smooth muscle and blood vessels in the penis. However, other medications for blood pressure may not cause problems at all or cause fewer problems. If you discuss the issue with your doctor, you may find there are suitable alternatives for you to try. Treatment of erection problems caused by drug side effects with other medications is generally not recommended.
Back to top of page